Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 23, 2024, 1:11 PM CDT. It was in force for 81 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2024, 1:11 PM CDT (18:11 UTC)
- Expired
- Apr 23, 2024, 2:32 PM CDT
- In force
- 81 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 28 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 1:37 PM CDT | FLOOD | 2 Se Catano, PR | 911 CALL CENTER REPORTED AN IMPASSABLE ROAD IN PR-5 UNDER THE BRIDGE, NEAR GOYA BUILDING IN GUAYNABO. |
| Apr 23, 1:55 PM CDT | FLOOD | 1 Wsw Bayamon, PR | 911 CALL CENTER REPORTED AN IMPASSABLE ROAD IN MAGNOLIA GARDENS ST 2. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
871
WGCA52 TJSJ 231811
FFWSJU
PRC021-061-231945-
/O.NEW.TJSJ.FF.W.0013.240423T1811Z-240423T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
211 PM AST Tue Apr 23 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...Bayamon and Guaynabo
* Until 345 PM AST.
* At 211 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1844 6611 1841 6609 1840 6611 1838 6611
1838 6609 1836 6609 1834 6610 1833 6609
1830 6608 1828 6611 1828 6616 1826 6619
1828 6621 1831 6621 1834 6620 1841 6620
1842 6617 1843 6617 1842 6616 1842 6614
FLASH FLOOD...RADAR INDICATED
$$
DS1 follow-up statement
988
WGCA72 TJSJ 231932
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
332 PM AST Tue Apr 23 2024
PRC021-061-231942-
/O.CAN.TJSJ.FF.W.0013.000000T0000Z-240423T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Guaynabo PR-
332 PM AST Tue Apr 23 2024
...FLASH FLOOD WARNING FOR BAYAMON AND GUAYNABO COUNTIES HAS BEEN
REPLACED WITH A FLOOD ADVISORY...
Heavy rain has ended, however urban flooding still ongoing. Please
exercise caution across the local roads.
&&
LAT...LON 1844 6611 1841 6609 1840 6611 1838 6611
1838 6609 1836 6609 1834 6610 1833 6609
1830 6608 1828 6611 1828 6616 1826 6619
1828 6621 1831 6621 1834 6620 1841 6620
1842 6617 1843 6617 1842 6616 1842 6614
$$
LISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:21 AM CDT, 9 hours 50 minutes earlier.
Area forecast discussion, Apr 23, 3:21 AM CDT, 9 hours 50 minutes before
Area Forecast Discussion National Weather Service San Juan PR 421 AM AST Tue Apr 23 2024 .SYNOPSIS... A surface trough continue to impact the local islands, bringing periods of showers and thunderstorms. Slight concentrations of Saharan dust are expected today as well, so skies could be hazy. The wet weather pattern will persist through the end of the workweek, but drier conditions are anticipated late in the weekend and early next week. && .SHORT TERM...Today through Thursday... The axis of the surface trough was located just west of Puerto Rico during the early night hours. However, the most active part of the trough was situated over the USVI, Vieques, and Culebra. Heavy showers and strong thunderstorms pulsed throughout the night across this region, with some reaching eastern portions of Puerto Rico. Despite this area of activity, the night was much calmer than the previous night. The greatest rainfall accumulations estimated by the radar were over western and eastern St. John and Puerto Rico, respectively, with slightly above 1 inch each. Satellite and radar data indicate an elongated convergence zone promoting heavy showers persisting west of St. Croix. As this active area is advected westward, expect cloudy skies and showery weather across the eastern third of Puerto Rico during the morning hours, with some localized areas possibly experiencing heavy showers. According to TAFB surface analysis, the axis of the surface trough is expected to persist over and near the CWA through at least the end of the week. This is attributed to the deepening and approach of a mid-level short-wave trough and surface frontal boundary from the west, which will combine with the surface trough that has been impacting us over the last day or so. This weather pattern will maintain unsettled conditions for the rest of the short-term forecast. The 1000-500mb thickness will gradually decrease throughout the week, with steep 850-700 mb lapse rates. Additionally, this setup will promote enhanced moisture convergence across the region. Model guidance suggests precipitable water content will remain within the range of 1.9 to above 2.0 inches for most of the period, with slightly lower amounts across the eastern half of the CWA by Thursday afternoon onwards. USGS river sensors still indicate that most rivers over the eastern half of Puerto Rico are exceeding the 75th percentile, with half of them surpassing the 90th percentile or well above normal. Soil saturation is also high, increasing the potential for excess runoff and landslides in steep terrain. Therefore, the flood risk over the eastern half of Puerto Rico will remain elevated for the rest of the short-term forecast, as any additional rainfall could exacerbate these factors. For the rest of the area, a limited to elevated flooding risk will persist. Suspended Saharan dust particulates will be present, promoting hazy skies in areas with limited shower activity. .LONG TERM...Friday through Tuesday... As a shortwave trough digs into the western Caribbean, high clouds are expected to get established over Puerto Rico and over the Virgin Islands. At the surge, a high pressure over the central Atlantic drives the trade winds from the east at speeds below 15 knots. Moisture from a surface trough/old frontal boundary will linger into the region, maintaining that pattern of showers reaching the region at times. The moisture will finally be pushed south of the islands late on Friday and early Saturday, as a high pressure exits the eastern coast of the United States. This feature will push a drier air mass into the islands, with precipitable water values falling to near normal values on Saturday, and below normal all the way into Tuesday. Winds will be from the northeast all this period, with a more northerly component at times. It will be brisk too, with speeds at 15 to 20 mph, and stronger gusts. In reality, is not going to be completely dry, since some showers will still develop over the Atlantic, reaching the USVI and northeastern PR at times, and some showers will still develop in the afternoon over southwestern Puerto Rico. However, they will not be as widespread or strong as the one being experienced lately. && .AVIATION... (06Z TAFs) Mainly VFR conditions will prevail during the morning. SHRA ovr the waters could promote MVFR conds thru 23/14z across USVI terminals. Afternoon TSRA/SHRA could result in brief MVFR/IFR conditions, mainly across PR terminals btwn 23/17-23z. After that, SHRA may affect USVI terminals and TJSJ. HZ due to Saharan dust, but VSBY should remain P6SM. Surface winds will remain from the east- southeast at 5 to 10 kt but will then range between 10- 15 knots with higher gusts after 23/13z. && .MARINE... A surface trough crossing the islands will yield winds from the southeast today. Showers and thunderstorms will continue to affect the local waters today. A small northwesterly swell will arrive late Wednesday and Thursday. Another surface trough will shift the winds from the east by Wednesday, before switching from the northeast on Saturday under the influence of a surface high pressure over the western Atlantic. && .BEACH FORECAST... Breaking waves of around 3 feet will maintain the risk of rip currents generally low. The risk will become moderate again on Wednesday night. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...CVB LONG TERM....ERG
Hazardous weather outlook, Apr 23, 3:37 AM CDT, 9 hours 34 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 433 AM AST martes 23 de abril de 2024 AMZ711>745-PRZ001>013-240845- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 433 AM AST martes 23 de abril de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Aislado a tormentas eléctricas dispersas posibles a través del área. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras, riachuelos y aguaceros. Inundaciones repentinas aisladas posibles. .DÍAS DOS A SIETE...miércoles a lunes Un patrón húmedo e inestable persistirá hasta al menos temprano esta semana. Esta configuración promoverá tormentas eléctricas y lluvia excesiva a través del área. Se esperan condiciones marinas y costeras de deterioro deteriorándose tarde este fin de semana hasta principios de la próxima semana. .COMUNICADO SOBRE INFORMACIÓN OBSERVADORA... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-240845- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 433 AM AST martes 23 de abril de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Aislado a tormentas eléctricas dispersas posibles a través del área. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal drenaje. Las inundaciones urbanas y de riachuelos son posibles. .DÍAS DOS A SIETE...miércoles a lunes Un patrón húmedo e inestable persistirá hasta al menos temprano esta semana. Esta configuración promoverá tormentas eléctricas y lluvia excesiva a través del área. Se esperan condiciones marinas y costeras de deterioro deteriorándose tarde este fin de semana hasta principios de la próxima semana. .COMUNICADO SOBRE INFORMACIÓN OBSERVADORA... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 12:49 PM CDT | Areal Flood Advisory | JSJ | 116 min | |
| Apr 23, 1:31 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 23, 1:56 PM CDT | Areal Flood Advisory | JSJ | 48 min | |
| Apr 23, 2:32 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 23, 2:46 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Apr 23, 3:11 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 23, 3:32 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.